Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Free subgroups of normal subgroups of the multiplicative group of skew fields


Author: A. I. Lichtman
Journal: Proc. Amer. Math. Soc. 71 (1978), 174-178
MSC: Primary 16A40; Secondary 20F99
MathSciNet review: 0480623
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let D be a skew field, $ {D^ \ast }$ its multiplicative group and $ H \triangleleft {D^ \ast }$. Then H contains a noncyclic free subgroup F, provided that there exists a nonabelian nilpotent-by-finite subgroup G of H.


References [Enhancements On Off] (What's this?)

  • [1] J. Tits, Free subgroups in linear groups, J. Algebra 20 (1972), 250-270. MR 0286898 (44:4105)
  • [2] A. I. Lichtman, On subgroups of the multiplicative group of skew fields, Proc. Amer. Math. Soc. 63 (1977), 15-16. MR 0447432 (56:5744)
  • [3] W. R. Scott, On the multiplicative group of a division ring, Proc. Amer. Math. Soc. 8 (1957), 303-305. MR 0083984 (18:788g)
  • [4] -, Group theory, Van Nostrand, Princeton, N. J., 1965. MR 0197537 (33:5702)
  • [5] A. I. Lichtman, On the normal subgroups of the multiplicative group of a skew field, Dokl. Akad. Nauk SSSR 152 (1963), 812-815 = Soviet Math. Dokl. 153 (1963), 1424-1429. MR 0156836 (28:79)
  • [6] N. Jacobson, Structure of rings, Amer. Math. Soc. Colloq. Publ., vol. 37, Amer. Math. Soc., Providence, R. I., 1956. MR 0081264 (18:373d)
  • [7] P. M. Cohn, Free rings and their relations, Academic Press, New York, 1971. MR 0371938 (51:8155)
  • [8] B. L. Van der Waerden, Algebra. I, Springer-Verlag, Berlin and New York, 1971.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16A40, 20F99

Retrieve articles in all journals with MSC: 16A40, 20F99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1978-0480623-2
Keywords: Multiplicative group of division ring, free group
Article copyright: © Copyright 1978 American Mathematical Society